Nebraska, 2001

Hail in Nebraska, May 16, 2001

May 16, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 1:43 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 16, 1:43 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
243 PM CDT WED MAY 16 2001

MAIN WEATHER CONCERNS ARE CHCS OF PRECIP AND HIGH TEMPS ON THUR.

QSTNRY FNT EXTDS FM NR GCK TO CNK TO BIE AT 18Z.  AOME SFC CNVGNC
HAS BENN NOTED ALG THE FNT AND WL BE WHR FOCUS FOR CNVTV DVLPMT IS
XPCD BY LATE AFTN INTO TNGT.  AMS S OF BNDRY IS UNSTBL WITH LTST
LAPS SFC CAPES ABOUT 4000 J/KG.  SHEAR IS WK ALG THIS BNDRY...BUT
SOME STG STMS MAY DVLP AS CAP BKS.  WL PUT HIGH POPS TNGT IN SRN ZNS.

FURTHER TO THE W...UPR SHRTWV TROF OVR MT IS FCST TO MOV E DURG THE
NXT 24 TO 36 HRS.  VIGOROUS SFC CDFNT IS FCST TO MOV ACRS AREA DURG
THE NGT INTO THU MRNG.  SVR THREAT DOES APPR MINIMAL WITH THIS FNT
DUE TO LMTD MSTR AND INSTBY.  HWVR...SOME FROTOGENETICAL FORCING IS
INDCD ALG FNT AS IT COMES THROUGH ERN NEB...THERE MAY BE AN ISOLD
SVR RPT.  POPS WL BE LOW FOR THIS EVENT.

TEMPS TMW WL BE MUCH COOLER AS FNT MOVS ACRS. SOME CLDS ARE LIKELY
OVR SERN NEB FOR MOST OF THE DY...WHICH MAY KEEP SFC TEMPS DWN.  WL
GO WITH MID 70S FOR OFK AND OMA...WITH LWR 70S FURTHER S DUE TO
CLDS.

CRISP...COOL ON THUR NGT WITH LOWS INT HE 40S.

ON FRI...AREA WILL BE UNDER SFC RDG AND CONTD COOL ADVCTN...SO WILL
GO WITH HIGHS PREDOMINATELY IN THE LWR 70S.

IN THE EXTDD...WL LEAN MORE TO AVN MDL SOLN WITH NXT CHC OF PRECIP
ON SAT.

SMITH

In the hours before

Special weather statement, May 16, 3:45 PM CST, 1 hour 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT WED MAY 16 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A WARM FRONT OVER SOUTHERN NEBRASKA IS SLOWLY LIFTING NORTH.  THE
ATMOSPHERE HAS BECOME VERY UNSTABLE TO THE SOUTH OF THIS FRONT OVER
NORTHERN KANSAS AND EXTREME SOUTHERN NEBRASKA.  THUNDERSTORMS ARE
BEGINNING TO FORM ALONG AND JUST NORTH OF THE WARM FRONT OVER
CENTRAL AND EASTERN NEBRASKA.  UPPER LEVEL WIND FIELDS ARE
RATHER WEAK AND LOW LEVEL INFLOW IS EXPECTED TO REMAIN WEAK
OVERNIGHT...SO THUNDERSTORMS ARE EXPECTED TO REMAIN RATHER
DISORGANIZED.  NEVERTHELESS...THE DEGREE ON INSTABILITY SUGGESTS
THAT A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING ISOLATED
REPORTS OF LARGE HAIL AND GUSTY WINDS.

OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN
IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A
STRONG COLD FRONT WHICH IS MOVING THROUGH THE WESTERN HIGH PLAINS.
SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THIREATS BEING
HAIL AND STRONG WINDS.

SKERRITT

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 16, 5:35 PM CST
Where
Jefferson County, 7 mi W of Plymouth
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.300, -97.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245681.